Anyone have Osteoarthritis AND GERD/medication problem

Discussion in 'The Watercooler' started by MidwestMom, Jan 2, 2011.

  1. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Well, I take Actonel once a week and now I have had a really bad sore throat which was determined to be caused by GERD (acid reflux). Haha...so the doctor put me on Omeprazole, which causes osteoarthritis. Checkmate.

    I am ready to dump one of the medications and do it naturally, but not sure which one of the two to dump. I've heard that you get really sick if you discontinue Omeprazole (lots of acid back up...ew!).I'm also wondering if the Actenol kicked up the GERD, which I think I had a mild case of before. What do you do in a situation like this? Anyone have to deal with either problem and decide to dump the medications? Or to TAKE the medications? BOTH medications?

    Could use feedback and help here. So far I am modifying my diet, sleeping on five pillow...lol..., not eating at all after 6pm, having small, bland meals with certain foods weaned out, and taking Tylenol for pain rather than Narpraxon or Ibuprofen.

    I can't be the only one with these two issues together. Any ideas appreciated. Thank you very much in advance!
     
  2. HaoZi

    HaoZi Guest

    Sleep on your left side, the tube goes up on your right. I started having to do that when I was pregnant and living on Tums because kiddo was already giving me heartburn 24/7.
     
  3. susiestar

    susiestar Roll With It

    Omeprazole is sold as the brand prilosec and while it MAY cause osteoarthritis, I have not known anyone who actually had that side effect. It is one I have asked quite a few docs about over the years because all the arthritis in my family and the atypical types we seem to have rather than the more "normal" kinds. Neither of my 2 adult rheumys (seen at different times over the last 20 years), nor the pediatrician rheumy Jess has seen, nor the four rheumy's my mother has seen, nor any of the other docs (and I could list a TON) - including some really top notch gastro docs - feel that there is a significant risk of osteaoarthritis from omeprazole. GERD WILL cause damage, LOTS of it, and it will cause it fairly rapidly and it won't stop causing it. So treatment for GERD really is a NEED as you can develop really severe problems. The reason that prilosec is so often rx'd is that it has a long safety record. It works to keep the pumps that make the acid from doing so, literally stopping the production of the stomach acids that cause GERD. No acid means no GERD.

    Other medications for GERD include Prevacid, which is now also available OTC and stops the acid production. medications like Tums, Rolaids, Gaviscon, baking soda, etc... only neutralize the acid after it is released so they are not nearly as effective at keeping the damage from GERD from occurring.

    I have gone off and on of omeprazole for YEARS - since it was first released. I don't have "back up" problems and never have. I DO have the GERD problems come back and my body is not able to handle the acid and it hurts a lot, but it only seems worse because the pain has been gone for quite a while. I have looked over my old medical charts and pain journals and diaries and the only reason I thought it was worse after I stopped was because I had gotten used to not having it.

    Every single doctor I have seen says it is safe to stay on prilosec/omeprazole for years on end, not just the amt of time on the box. IF you react to it, of course you shouldn't take it. For MOST people taking it long term is actually beneficial to the long term health of their gut.

    GERD can be really dangerous, causing all sorts of damage to your system. I have heard of lots of problems with actonel also. Most of the women I know how changed to the once a month form because it causes a LOT less problems with GERD and with other side effects. I don't have first hand knowledge of this because I cannot take it because my body chemistry is all whacked out.

    I hope what I posted helps. Is the hoarseness because the GERD?
     
  4. smallworld

    smallworld Moderator

    I have osteopenia, the precursor to osteoporosis. My doctor was all ready to put me on the one of the medications to treat osteoporosis, but I have severe GERD and was extremely reluctant because I know that the medications that treat osteoporosis can be very hard on your esophagus and I didn't want any more damage than I already have. So I decided to go to an endocrinologist who specializes in osteoporosis at Johns Hopkins in Baltimore, Maryland, to see if I really needed to be treated for osteoporosis. She said I didn't need to be.

    This is all my long way of asking whether you really need to be on Actonel. And if you don't, then perhaps your GERD will clear up on its own. Just a thought . . .
     
  5. flutterby

    flutterby Fly away!

    Anyone taking a proton pump inhibitor (prilosec, nexium, protonix, etc) should be taking calcium citrate supplements. Not calcium carbonate, but calcium citrate. Those medications inhibit the body from absorbing calcium which is why you need to take citrate. If you don't take calcium citrate with it and take PPI's long term, it can lead to osteoporosis.

    Just FYI. (I've been on PPI's - first prilosec, now protonix - for several years and take 1000mg calcium citrate daily.)
     
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Thank you all. Lots to absorb...hehe.

    Well, my bone loss was severe and fast. At first they looked at reasons for my ostesoarthritis because the deterioration is not usually that rapid, but they couldn't find anything and it's in my family. They put me on Fosalax, which was horrid, so they switched me to Actinal. However, I'm going to question taking this. There is no history of broken bones in my family, even though everyone has had osteoarthritis (on my mom's side). I have read that you shouldn't take Prisolac long term...I think the gist of it is that I'm going to call the doctors today to straighten things out. Also, I'm using herbs.

    Yes, the sore throat is caused by GERD.Any other suggestions, t houghts are welcome.
     
  7. flutterby

    flutterby Fly away!

    To my knowledge, they say you shouldn't take Prilosec long term because it blocks the absorption of calcium; hence, taking calcium citrate supplements.

    Are you talking about osteoarthritis or osteoporosis?
     
  8. susiestar

    susiestar Roll With It

    If you do not have enough calcium in your blood, the bone building medications (fosamax, actonel, boniva) can cause extreme pain. Though I have severe osteomalacia and osteoporosis, I cannot take these medications because regardless of the type of calcium I take, or the amount, I have very little calcium in my blood. It all goes right out, largely because my body still refuses to utilize vitamin D. For me, prilosec made little difference in it. We tested everything on and off of it. I wish we knew how to help, but flutterby is right that you need calcium citrate with prilosec or other similar medications. Even my endocrinologist (who is a nationally recognized expert in the field and had done a lot of research on Vit D and bone health) says that being on prilosec long term is not harmful if you take calcium citrate and have enough Vit D in your system.

    Have the docs checked your Vit D? I would look at that as a possible reason for sudden, severe osteoporosis. Do you always wear sunscreen if you are outside? That is a major reason for low levels of Vit D. It keeps the body from making it. 20-30 mins a day of being out in the sun is important for bone health. Out in the sun with skin exposed, not covered in clothes and sunscreen. My endo has had a LOT of patients respond to this - in most months they go outside but if it is cold he recommends 10 min per week in a tanning bed or putting full spectrum light bulbs (like the OTT or daylight brand ones) in your lights at home. It hasn't helped me, but my system is really atypical and messed up and no one knows why.
     
Loading...